Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking medicines for hypertension and type 2 diabetes. Side effect of prolonged use of sildenefil?

Answered by
Dr.
Dr. Ketan Vagholkar

Gastroenterologist, Surgical

Practicing since :1989

Answered : 883 Questions

default
Posted on Thu, 14 Feb 2013 in Medicines and Side Effects
Question: I have a stent put in my heart,i take medicines for hypertension & type 2 diabetes alongwith lipicure 5 and clopidgrel 75 mg.I have been taking sildenifil 25 mg weekly before sex and it works..I am not on sorbitrate or nitroglycerine etc.I take prolomet 50 XL once,cardace-5 twice,amlopress 5mg twice.
Any problem with the use of sildenefil over a long periodof time?I am aged 62.
doctor
Answered by Dr. Ketan Vagholkar 3 hours later
Hi,
Thanks for writing in.
Sildenefil is known to cause load on the heart. There is no exact cut off with regards the XXXXXXX dose. But you need to be careful amidst being hypertensive and diabetic with a cardiac intervention having already been done.
I would suggest continous cardiac surveillance while using the drug.
I hope this answers your querry.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ketan Vagholkar 43 hours later
Thanks.I am told this helps in BP reduction also.I have been taking this for last 5 years and am concerned if it causes any damage on prolonged use.My frequency of taking sidenefil 25 mg is once a week only.Yes,i go thru annual health check programs regularly.What do you mean by increase in load on heart?Kindly elaborate more on the use of this.
doctor
Answered by Dr. Ketan Vagholkar 4 hours later
Hi,
thanks for writing back.
The drug can increase the incidence of a heart attack or a arrhythmia especially in those with past history of heart disease. But since you are taking it only once a week the chance of this complication is very less. The drug is taken for pulmonary hypertension and not for essential hypertension.
It is advisable to use it under the supervision of a cardiologist to be on the safer side.
T hope this answers your querry.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Pulmonary hypertensions

doctor1 MD

Hi I have pulmonary Hypertension with CHF enlarged spleen and problems with elevated liver enzymes. I also have intercranial hypertension. Wed I developed a headache which I get alot. Did not feel well on Thurs then on Friday I began getting really dizzy ( I feel like I just got off an amusment park ride) and developled pain in my left shoulder that goes down my arm. I am extremely tired only able to stay awake for about an hour before needing to lay down and sleep. I am debating on waiting it out to see my Dr. next week or the ER. What would you do if you were me?

doctor1 MD

l am a 51yrs old sudanese schoolteacher 5 ft six inches of height 55kgs weight diagnoesd in Kuwait chest hospital in 1989 as a vsd sevesre pulmonary hypertension and not indicated for surgery i got married in 1998 with three duaghters 12_10_8 .l know my case very well and l ve heart disease history a younger brother had died of heart failure and four youger brothers died in their baby hood they were likely have the same disease .my parents are close relatives and they still alive with reasnable health according to thier age.l was hospitalised in1986and 2006 for haemoptasis. I have been suffering recently from feet swelling and neck and shoulders stiffness specially when l carry any something over ten kilos of weight accompanied with a high fever and l feel the area very hot a two days ago echo showed that the case is normal a chest xray showed in the day that heart is not enlarged but not in good health other lab results 2days ago esr 8 mm/h.hb119.5percent uricacid 6.0 my question is what are the exepected symptoms and comlications in this case and how to deal with them.email: YYYY@YYYY cell 0000

doctor1 MD

Thank you for such a quick reply. You say it is better off excluded. Does that mean you think the Echo will show PH ? I have been up for almost 24hrs straight now worrying about this. If I have pulmonary Hypertension, from what I ve gathered online, it is still pretty much a death sentence, with a life expectancy of only 10yrs maximum. I don t think I will be able to wait to get the Echo done until next week. If I go to an ER and explain what is happening will they do one ? I have also been on Benzo s for over a year Ativan and more recently Kolonopin. I know they can cause dyspnea or am I mistaken ? I was also told by my Gastro that my reflux/hyiatal hernia can cause my symptoms as well. I am just totally freaked out now b/c I am 26 and I thought I had my whole life ahead of me, now that may not be the case. What else is more likely to be causing my symptoms beside the PH ? Do the normal chest x-ray and ekg s mean nothing ?

doctor1 MD

Female 47, 5'5, 172lbs. - Med history is.. high blood pressure, hypothyroid, copd, pulmonary hypertension, take warfarin because 11 months ago had 3 pulmonary embolism's. My question is.. I woke up in the middle of the night with severe cramping & had constipation. As I sat on bowl. I started to sweat, dizziness, very pale and severe cramping like I had to have a bowel movement. Went very little. Still don't feel good today. I am still constipated. I went very little today & it was runny but noticed fresh blood that was not in stool. Anyway, still cramping & now I have tried having a bowel movement and just fresh blood is coming out. Not alot but some of it is clots. So no stool just bright red blood. Should I go to ER? Is it dangerous me being on warfarin?

doctor1 MD

I have been diagnosed with CHF, COPD , CAD, Pulmonary Hypertension , Diabetes and just recently, C-Diff. I would like to know which foods to eat and which to avoid so I will not negatively affect these conditions.

doctor1 MD

Hi, I have question/suggestion related to my one of my female family member. Your help will be much appreciated. 1. Due to problem (family heredity) her spleen was removed @ year 2005 (around 25 years of age). 2. Is this major medical concern? She...

doctor1 MD

My 14-year old son's legs turn blue and splotchy when taking shower. He does like to take long, hot showers. He also just told me that if he stays in the shower longer, he gets lightheaded. The blue color goes away within a minute or two once he...